First there was little sleeping, then there was a lot of sleeping.  Not only did she nap for over five and a half hours during the day yesterday, she went to bed earlier than usual, slept through the night, and was slow in getting up this morning.

The question in my mind this morning was, have we increased the Seroquel too much.  Will she now be sleepy all the time and move to a lower quality of life on account of it.  Is my decision to add another 25mg of Seroquel hurting Mary Ann?  When we saw the Neurologist last, he increased the dosage by 25mg and said that if the increase was not enough to deal with the hallucinationa and restlessness at night, I could raise the dosage another 25mg.  That is what I have done.

While I don’t yet know the answer to my question about whether or not the increase is too much, today she has stayed awake.  Tonight when I asked about it, she said she was tired all day.  Her tiredness could be the result of the Seroquel.

It is so very difficult to adjust the medicine to just the right amount, what the doctors call titrating the dosage.  The variables are many and complex.  Sometimes it takes a while for a change in dosage to have effect.  Different people don’t always react the same way.  Seroquel is a potent drug.  There are risks, serious risks.  Probably the most serious problem that can emerge is Neuroleptic Malignant Syndrome [NMS].  If I understand correctly, that problem very quickly can cause death.  It is an uncommon side effect of the drug, but nonetheless a risk.  Again, if I understand correctly (disclaimer: I am not a doctor), stopping Seroquel suddenly can also trigger serious problems.

Starting new meds, stopping meds, changing the dosage is like running through a grove of thornapple trees.  Someone might get hurt.  Mary Ann is always involved in the decision-making on the meds, but generally, she trusts my judgment on what she should take and when.  She is pill averse, so she takes as few as possible.  She will on occasion simply refuse to add more.  Most of the time she accepts what the Neurologist prescibes, and what I recommend.  That is not a responsibility that I relish, but, like it or not, it comes with the territory.

Caregivers often have a great deal of responsibility for how their Loved One does.  We are the ones who have a daily awareness of how things are going. Good doctors listen to us and take into consideration what we think is needed.  Again, that is a lot of responsibility to have.

I asked for help with Mary Ann’s (and my) sleepless nights and the disturbing hallucinations.  I asked.  The answer was to increase the Seroquel. I may have gotten more than I asked for.  This morning I was very concerned, actually, I was scared.  At the moment, since she was awake all day, I my concern has been mitigated a bit.  We will see how tonight goes.  The information on Seroquel suggests that the drowsiness that comes when it is first taken often diminishes.

What we both long for is for Mary Ann to be awake during the day, and asleep at night.  Is that too much to ask?  Probably, but we can hope.

If you want to write a comment about this or any of the posts on this blog, look to the column on the right side of this page, titled “Recent Posts,”  click on the name of a post and you will find a box at the end of that article in which you can write a comment.  Clicking on the title of the post you are reading will accomplish the same thing.  Comments are appreciated.

Advertisements